Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Is Imuran doing this to me?


02-22-2012, 11:07 PM   #1
owlfeather92
New Member
 
Join Date: Feb 2012
Is Imuran doing this to me?

I was diagnosed with severe UC 3 years ago and after a Prednisone regimen (which I hope to NEVER do again... Pred gave me almost every side effect possible) I have been on Lialda 4 pills a day (don't remember the mg) and Imuran 3 pills a day (150mg). Everything was hunky-dory for a while aside from occasional cramps and gas.

The Pred made me gain weight, but luckily I lost it quickly... but then kept losing it... I've lost 40 pounds in the past 6-8 months I have lately been a very low 105lbs. I am 5'1" so this isn't life threatening but it's the "skinniest" I've ever been. I just cannot keep my weight up mostly due to my low appetite. I just feel yucky!

I've also been very tired and weak lately. I'm a full time college student which makes this difficult. I have chronic iron deficiency anemia and B12 deficiency from the UC and not eating much so this could be the reason. I have also been having chills, skin that feels hot (but no actual fever), night sweats, shortness of breath and rapid heart/arrhythmia, easy bruising, very sore knees, a chronic cough, and a CONSTANT stuffy nose. In fact my nose has been bleeding lately every time I blow it (I try to do it gently but doing it 10+ times a day has made my mucus membranes raw). I also get terrible UC cramping occasionally, but NO diarrhea or blood, so it can't be a flare up, can it?

My GI doc did blood tests before and I was fine aside from anemia. I've had 2 colonoscopies and only one flare up that required Pred (that awful awful drug!) and I think I have had occasional small flare ups that went away by themselves.

Do you guys think these are Imuran side effects? Or some kind of bad complication? Imuran causes so many terrible things... Should I be switched to a new drug? Remicade/Imfliximab just sounds so inconvenient and scary.

I have an appointment with a temporary GI this Friday. My usual GI guy retired with NO notice given to me so I had to rush to find someone else. I generally feel sick and miserable and am scared of what I might find out. I just want to know what you other Imuran users have experienced in terms of these side effects I mentioned. Should I just shut up and deal with these side effects...?

Thanks guys. I need the support.
02-23-2012, 02:13 AM   #2
Rebecca85
Senior Member
 
Rebecca85's Avatar
 
Join Date: Apr 2010
Location: Nottingham, UK
You don't say how long you have been taking the Imuran. When I first started it, I got every cold possible (sometimes I hadn't even got over one before I started another). This lasted for around 3 months, starting 2 months after the aza.

Constant colds could explain most of your symptoms. However the bruising is a concern. Are you having regular blood tests? Because rarely aza can mess up your blood.

Good luck with the new GI, hopefully he can get to the bottom of it for you!
__________________
Crohn's in the terminal ileum, dxed Jun '10

125mg azathioprine
4g Pentasa
02-23-2012, 02:36 AM   #3
owlfeather92
New Member
 
Join Date: Feb 2012
Whoops sorry. I've been on Imuran for 3 years along with the Lialda. I was having blood tests every month and then every 3 months, but they were always fine, just showing anemia. I'm asking for another this Friday. Hopefully I'll get some answers.
02-23-2012, 05:16 AM   #4
rygon
Moderator
 
rygon's Avatar
 
Join Date: Jan 2010
Location: Grimsby, United Kingdom

My Support Groups:
The anemia will probably be the cause of bruising
__________________
Current Meds:
2x 1200mg Mezavant, 3x50mg Azathioprine, Infliximab (6 weekly)
02-23-2012, 10:05 PM   #5
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
Yes, it's possibly the Imuran with B12 tossed in for fun.

The primary reason you have regular blood tests while on Imuran is because it can cause myelosuppression (follow that link). That means your bone marrow stops producing some cells such as white blood cells (thus your immune system becomes deprived and you get sick or infections), red blood cells (thus you develop anemia and all it's symptoms), and platelets, thus easy bruising and bleeding (commonly from the nose). Sound familiar?

You need to get in for a blood test pronto. And get those B12 levels checked too and find out the exact number.

The B12 deficiency has me... curious. Vitamin B12 doesn't commonly coincide with Ulcerative Colitis because UC affects the colon. B12 is absorbed in the terminal ileum which is the part just before your colon. When you had those colonoscopys, were they able to see into your terminal ileum?

Please keep us updated!
02-26-2012, 02:41 AM   #6
uhmayzing
Member
 
Join Date: Feb 2012
My B12 was low also...my IBD is colon concentrated so far...and I managed to get it normal with a prenatal vitamin (nestabs).

I have only been on 6MP, but can totally relate to the exhaustion, night sweats, hot skin, nosebleeds, and chronic cold-like symptoms. Discuss all of them with your doc, especially if you're anyway not in remission, you could use a meds tweaking. Trying something else doesn't mean remicade, either...there are a lot of choices that might be more convenient for your busy schedule. All the best!
__________________
UhMayZing

Current Meds
Asacol. 4800mg daily
6MP. 75mg daily
Prilosec. 20mg daily
Vit D3. 5000mg daily
Nestabs.
Lo Ogestral
VSL3
______________________________
Dear Optimist, Pessimist, and Realist,

While you guys were arguing about the glass of water, I drank it...

Sincerely,
The Opportunist
02-26-2012, 02:59 AM   #7
OnMyOwn
Member
 
Join Date: Feb 2012
Location: US
I was on Imuran only for a few weeks. Also was anemic and B12 deficiency, but my crohn's was in the terminal ileum. Anyway, I had a horrible reaction to the Imuran. Fevers of 103 F, awful aches in my joints and night sweats. At first my GI thought I had developed an abscess because my labs were normal, but then I started to notice a pattern. I was taking the Imuran once a day and within a few hours the fever would start and last overnight. It would break in the morning and then I would take another Imuran and the process would start all over. I started skipping the Imuran every other day and it became clear that the symptoms were a direct result of the Imuran.
03-03-2012, 01:30 PM   #8
imamunky
New Member
 
Join Date: Jun 2011
Location: Cambridge, Ontario
Almost word for word I am in the same situation. I AM NOT A DOCTOR, but.....the congestion for me is more in the chest and throat than in the nose. My GI(they all have lousy bedside manners don`t they?) has told me for a long time now, that he wants me on remicade. Sounds all well and good, but I can`t come close to affording it. I am just well enough to go to work still, but barely. If I could afford to stay off work for a while, then the Government(I live in Ontario, Canada) would pay for all of the costs. But, I would likely end up homeless first, but then, maybe very healthy. I too went the route of Prednisone first, it helped in many ways, but hurt in as many, long term. I also found, that after many months of explaining these symptoms, mostly the knee pain, to bot my gp and gi, I finally got a refferal to a an arthritus/rheumatologist nearby. By that point, my knees had gotten somewhat better, but same problem showed up in my elbows and hips(NOT an improvement!), so that specialist said it cannot be any form of arthritus, and my gp says it is crohn`s related, and my gi says the gp needs to deal with it. So, again, nothing happens. I find a combination of Naproxen Sodium, Tylenol Arthritus, and Generic Robax helps most days, but each have their own drawbacks, so be very careful if you try these, just try a small dose of 1 at a time to see if they cause more problems than they fix. I find they are what keep me able to work, as much or more so than the prescriptions. I take a ppi daily, and imuran, 4 tablets daily. 2-4 naproxen(aleive is the brand name, but generic is half the price) and are reported to cause imflamtion in the GI tract, 2-4 generic brand robax, not robaxacet, they cause me terrible pains in my stomach, and 2-4 tylenol arthritus, i have found the generic equivalent to be of no help, but caused constipation, but I keep some on hand for days when that is actually helpfull, if you know what I mean. Might be a good idea to talk with your Dr before trying any of these tips, as what works for me might be a very bad idea for you. Good luck!
Glen
03-03-2012, 02:38 PM   #9
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
Please please PLEASE do not take Naproxen for Arthritis. It is an NSAID and is shown to cause all kinds of problems for people with IBD, one example being increasing intestinal permeability which is the last thing anyone with IBD needs, especially when there are theories that increased gut permeability is what's causing some arthritis and inflammation anyway.
02-06-2013, 03:54 AM   #10
adrenalinrn
 
Join Date: Feb 2013
I just came upon this site and though the post is a year old the symptoms you describe sound exactly like Wegener's Vasculitis.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Is Imuran doing this to me?
Thread Tools


All times are GMT -5. The time now is 10:01 PM.
Copyright 2006-2017 Crohnsforum.com